Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2015, Article ID 506301, 3 pages
http://dx.doi.org/10.1155/2015/506301
Case Report

Phencyclidine Induced Oculogyric Crisis Responding Well to Conventional Treatment

Department of Internal Medicine, Temple University/Conemaugh Memorial Hospital, 1086 Franklin Street, Johnstown, PA 15905, USA

Received 3 March 2015; Revised 10 May 2015; Accepted 18 May 2015

Academic Editor: Oludayo A. Sowande

Copyright © 2015 Hassan Tahir and Vistasp Daruwalla. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Oculogyric crisis is a form of acute dystonic reaction characterized by involuntary upward deviation of eye ball. Its causes are broad with antipsychotics and antiemetics as the most common causes. Case Presentation. A 25-year-old man with the past medical history of marijuana use presented to ED with involuntary upward deviation of eye 1 day after using phencyclidine (PCP) for the first time. He did not have any other symptoms and was hemodynamically stable. All laboratory investigations were normal except urine drug screen which was positive for PCP. Patient was treated with IV diphenhydramine which improved his symptoms. Conclusion. Illicit drug abuse is a growing problem in our society with increasingly more patients presenting to ED with its complications. The differential diagnosis of acute dystonic reactions should be extended to include illicit drugs as the potential cause of reversible acute dystonias especially in high risk patients.